Submitted by Dr T on September 12, 2010 – 8:03am
There are a couple of reasons why I would be concerned as well:
1) Why is there any low blood pressure (hypotension)?
- What was the rhythm during those episodes? An abnormal rhythm such as atrial fibrillation occasionally occurs after stenting and may cause hypotension.
- Could there have been a small heart attack?
- Has there been any bleeding? If so:
a. Is there a collection of fluid in the heart sack (Pericardial effusion) that is pressing on the heart muscle and preventing its normal function? If that were to be the case, it might be because there was a perforation with bleeding causing the effusion.
b. Other causes of bleeding include an injury to the artery where the catheters were introduced, usually a groin artery. Lower abdominal tenderness at the puncture site is another common finding.
c. Rarely, a condition called Retroperitoneal hematoma (RPH) may occur. If that happens your husband might complain of back or groin pain and you might notice a spotty blue discoloration in your husband’s flanks. Unlike other bleeding sites, the retroperitoneum (the area in the back of the abdomen) can harbor a large volume of blood with few external manifestations until there is other evidence of blood loss (hypotension, anemia), leading to delayed recognition.
2) What are some of the concerns of a low blood pressure?
Hypotension decreases the blood flow through the coronary arteries. At the site of the new Stent this may cause clotting and closure, especially if there were local problems such as this ‘HUGE’ artery. Abrupt closure may cause a heart attack with symptoms such as the ones you mentioned.
Assuming your observations are correct and that your husband indeed has had a number of hypotensive episodes, I would recommend a blood test for anemia and “cardiac enzymes” (to make sure there has been no heart attack), an EKG and (depending on other concerns) an cardiac ECHO to look at his heart function and check for fluid around the heart. If you continued to be concerned, call your doctor tomorrow!
Hope this helps,